Michigan, 2025

Tornadoes in Michigan, April 2, 2025

April 2, 2025 · NWS IWX · 2 events in 1 county or zone

The atmosphere was primed for severe weather during the afternoon and evening hours of April 2nd. 0-1 km SRH values of 300 to 500 m2/s2, 60 to 70 kts of shear and MLCAPE of around 1000 J/KG set the stage for numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The atmosphere was primed for severe weather during the afternoon and evening hours of April 2nd. 0-1 km SRH values of 300 to 500 m2/s2, 60 to 70 kts of shear and MLCAPE of around 1000 J/KG set the stage for numerous thunderstorms. Damage reports were not as widespread, but those that occurred tended to be in swaths related to cold pools from bowing segments or tornadoes. Eight tornadoes (three in northern Indiana, one which crossed from Indiana into Lower Michigan, one in lower Michigan and three in northwestern Ohio). A total of five injuries were reported (three in NW Ohio and two in N Indiana).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 2, 7:13 PM EST, 36 minutes earlier. Its key messages:

  • Severe thunderstorms are expected to develop over the next few hours and race east-northeast.
  • All severe hazards are expected, including damaging winds, large hail, tornadoes, and heavy rain. The risk is greatest along and south of the US 24 corridor.
  • Additional rain this weekend warrants a flood watch for a portion of the area.
Area forecast discussion, Apr 2, 7:13 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
813 PM EDT Wed Apr 2 2025

.KEY MESSAGES...

- Severe thunderstorms are expected to develop over the next few
  hours and race east-northeast.

- All severe hazards are expected, including damaging winds,
  large hail, tornadoes, and heavy rain. The risk is greatest
  along and south of the US 24 corridor.

- Additional rain this weekend warrants a flood watch for a
  portion of the area.

&&

.DISCUSSION...
Issued at 317 PM EDT Wed Apr 2 2025

The table is set for severe thunderstorms to develop over the
next several hours. The warm front is now surging toward the US 24
corridor. The low-level surface flow is veering in response and
instability is ballooning toward 1000 j/kg MUCAPE south of the
front. This warm sector will be the primary area of interest
for storm initiation over the next few of hours (this warm
sector extends west into Illinois). Storms along or very near
the warm front will be most at risk for producing tornadoes,
along with any discrete storms in the warm sector. These
discrete storms can also produce large hail (1.5" hail was
observed this morning). Low-level helicity values of 500 m2/s2
are very accommodating to tornadoes while LCLs near 1000m are a
little high, but sufficient. Forecast soundings ahead of any
suspected storms exhibits a subtle cap, but one that will be
quickly overcome in this robust environment. Storms are
anticipated to congeal into a line as the evening wears on,
posing a significant risk of damaging wind gusts along with
embedded, short-track tornadoes.

The heavy rain risk continues amid our anomalously moist air mass.
Thunderstorms this morning were efficient rain producers with a
large portion of the forecast area picking up a radar-estimated 1 to
1.5 inches in a short amount of time. Rivers have responded
accordingly and several river flood warnings are in effect.
Additional rain is expected Friday through the weekend,
warranting a flood watch for a portion of the forecast area
where 3 to 4 inches of additional rain is anticipated tonight
through Sunday morning.

Drying out overnight as the low wraps up over the upper Great Lakes
and the dry slot moves overhead. Remaining breezy, however,
especially in the vicinity of a secondary cold front that approaches
Thursday afternoon. Can't rule out some lake effect showers, but
westerly flow may be too strong and the fetch to narrow to be
effective. This cold front gets shunted north as an influx of Gulf
moisture and WAA races in. A thermal gradient sets up over the Ohio
River Valley through the weekend (remarkable flooding anticipated in
some areas) and is the focus for numerous rounds of showers and
thunderstorms. Our far southern Counties (Jay IN to Allen OH) faces
a glancing blow of showers and storms Thursday night. Probabilities
are higher through Friday, especially south of US 30, as this
frontal boundary lifts north. Rain on Friday through the weekend
will worsen any ongoing river or areal flooding.

A sharp low pressure centered races in Monday bringing notably
colder air overhead and the chance for rain and snow showers.
Mercifully, drying out in the days thereafter with cold conditions
easing by midweek.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 809 PM EDT Wed Apr 2 2025

Thunderstorms with strong gusty winds and very heavy rain were
spreading rapidly northeast. Have updated TAFs based on the
latest radar, metar and high resolution obs. Wind gusts to 42
knots are expected with potentially high velocities. Lower
clouds should scatter out by daybreak.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ009-017-018-020-
     022>027-032>034.
OH...Flood Watch through Sunday morning for OHZ001-002-004-005-015-
     016-024-025.
MI...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...Cobb/Skipper
Hazardous weather outlook, Apr 2, 2:44 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EDT Wed Apr 2 2025

INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-031945-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
344 PM EDT Wed Apr 2 2025 /244 PM CDT Wed Apr 2 2025/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop later this afternoon and
evening. All severe hazards are possible including heavy rain and
tornadoes. The risk of severe storms is greatest along and south of
the US 24 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rounds of rainfall late Friday through late Saturday.
Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-031945-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
344 PM EDT Wed Apr 2 2025

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are expected to develop later this afternoon and
evening. All severe hazards are possible including heavy rain and
tornadoes. The risk of severe storms is greatest along and south of
the US 24 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-031945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Wed Apr 2 2025

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

Thunderstorms this afternoon and early this evening can produce
hail and wind gusts to 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

In the hours before

Local storm report, Apr 2, 6:44 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
744 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             1 S Brems               41.32N 86.70W
04/02/2025  M0.75 Inch       Starke             IN   Trained Spotter

            Trained Spotter reports dime to penny sized
            hail just south of Brems in Starke County in
            Indiana. Also reported 35 to 45 mph gusts.

&&

JA
Local storm report, Apr 2, 7:29 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
829 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Dmg     2 E Bourbon             41.30N 86.08W
04/02/2025                   Marshall           IN   Amateur Radio

            Structural damage reported to a house on the
            east side of Bourbon. Time estimated via
            radar.

&&

MJ
Local storm report, Apr 2, 7:32 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
832 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     2 N North Webster       41.35N 85.70W
04/02/2025  M52 MPH          Kosciusko          IN   NWS Employee

            NWS IWX had a peak wind gust of 52 MPH as
            storms moved through.

&&

MJ
Local storm report, Apr 2, 7:34 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
834 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Tstm Wnd Gst     2 ESE Waterford Mills   41.53N 85.80W
04/02/2025  E70 MPH          Elkhart            IN   Public

            Goshen Airport is without power. Estimated
            70+ mph winds.

&&

MJ
Local storm report, Apr 2, 7:36 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
836 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Tstm Wnd Dmg     3 N Etna Green          41.32N 86.04W
04/02/2025                   Kosciusko          IN   Emergency Mngr

            Powerlines down on SR19 near 600 North. Time
            estimated via radar.

&&

MJ
Local storm report, Apr 2, 7:44 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
844 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Non-Tstm Wnd Gst 2 ESE Brems             41.33N 86.67W
04/02/2025  M53 MPH          Starke             IN   AWOS

            AWOS station KOXI Knox - Starke Co. Airport.

&&

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Branch

When
April 2, 7:49 PM EST to 7:54 PM EST
Where
Branch County, 2.74 mi WSW of East Gilead to 2.33 mi NNW of Kinderhook
Rating
EF1
Path length
7.42 mi
Path width
600 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.760, -85.126

Damage survey from the National Weather Service along with Steuben County EMA found damage consistent with a tornado that touched down on the south side of Orland, IN. The tornado destroyed an old, small barn on the south side, before uprooting and snapping several trees and a communications pole in east Orland. The tornado damaged the roof of an apartment building, including ripping up the wood sheathing on the south end of the building. Non-conclusive, likely rear flank downdraft winds severely damaged a large barn at N 900 W and W State Rd 120 and a set of trees just off to the east. Across the street, a dozen or so trees were uprooted or snapped in a cemetery. Tree damage was also noted in the adjacent tree line. The tornado reached max width at the border of IN/MI where a large swath of significant tree damage occurred to a piece of property owned by the Indiana Toll Road. A semi-truck was reported to be blown over on the Toll Rd. The tornado crossed into Michigan with intermittent light structural and tree damage occurring near East Gilead and extending northeastward. The tornado reached maximum intensity of 105 mph (EF-1) when it struck a farm on E Pearl Road, tearing roofs off large silos, destroying a section of barn, driving 2x4 into the nearby home, and destroying another out building to the west.

Tornado, Branch

When
April 2, 7:49 PM EST to 7:52 PM EST
Where
Branch County, 1.84 mi W of East Gilead to 0.65 mi WNW of Bethel
Rating
EF1
Path length
3.73 mi
Path width
125 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.785, -85.115

Within the same parent cell as the Orland tornado, a NWS survey found a secondary tornado occurred in Branch County Michigan. Tree damage was first noted between W Southern Rd and Booth Rd. The tornado traveled northeast and then northerly, causing damage to multiple Amish buildings, many of which had already been repaired and debris cleaned up. Minor roof damage was noted to a barn on Cranson Rd. The tornado caused the most significant damage on W Pearl Rd west of Bethel where numerous large healthy trees were snapped or uprooted. Damage was also noted to a home, but repairs were completed prior to the survey. Maximum wind speeds were estimated at up to 100 mph based on the tree and limited structure damage that could be assessed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyThe tornado archive for Michigan, 2025Warnings in Michigan, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246766, 1246767.